Hawaii, 2011

Tsunami in Hawaii, March 11, 2011

March 11, 2011 · NWS HFO · 1 event in 1 county or zone

A major undersea earthquake off Japan caused a Pacific-wide tsunami that affected the Hawaiian Islands. The west side of the Big Island received the most effects, where three hotels had extensive damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A major undersea earthquake off Japan caused a Pacific-wide tsunami that affected the Hawaiian Islands. The west side of the Big Island received the most effects, where three hotels had extensive damage. One of the resorts had to close permanently because of the severity of the inundation. The other isles received lesser effects from the tsunami, though there were damages on Oahu, Molokai, and Maui. There were no reports of serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 11, 3:45 AM HST, 45 minutes earlier.

Area forecast discussion, Mar 11, 3:45 AM HST, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST FRI MAR 11 2011

.UPDATE...
A TSUNAMI WARNING REMAINS IN EFFECT FOR ALL ISLANDS.

&&

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE AREA WILL SLOWLY WEAKEN AND A RIDGE ALOFT
WILL BUILD IN FROM THE WEST. THAT WILL BRING LIGHTER WINDS AND DRIER
WEATHER THROUGH EARLY NEXT WEEK. A BAND OF SHOWERS MAY MOVE OVER THE
STATE BY MID-WEEK FOLLOWED BY STRONG TRADE WINDS.

&&

.DISCUSSION...
A SURFACE RIDGE ABOUT 400 MILES NORTH OF KAUAI WILL PRODUCE LOCALLY
BREEZY TRADE WINDS THROUGH TODAY. THE TRADE WINDS ARE CARRYING A
BAND OF SHOWERY LOW CLOUDS OVER THE CENTRAL ISLANDS FROM KAUAI TO
MAUI...ESPECIALLY OVER OAHU.

THE GLOBAL MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THE HIGH
PRESSURE NORTH OF THE ISLANDS GRADUALLY WEAKENING. RIDGING ALOFT
WILL BUILD EAST OVER THE ISLANDS AND THE ATMOSPHERE WILL BECOME
QUITE STABLE. RAINFALL SHOULD BE GENERALLY LIGHT OVER THE WEEKEND
AND EARLY NEXT WEEK.

ON SUNDAY...AS THE SURFACE RIDGE NORTH OF THE ISLANDS WEAKENS AND
SAGS SOUTH CLOSER TO THE ISLANDS...WIND SPEEDS OVER THE ISLANDS WILL
DIMINISH AND THE WINDS WILL SHIFT OUT OF THE EAST OR POSSIBLY EAST
SOUTHEAST. THE LATEST GLOBAL MODELS DO NOT SHOW THE WINDS VEERING
ENOUGH TO CARRY VOG FROM KILAUEA OVER THE SMALLER ISLANDS...BUT THE
LIGHTER WINDS AND STABLE ATMOSPHERE COULD INCREASE VOG
CONCENTRATIONS OVER THE BIG ISLAND. WE WILL BE WATCHING THE WINDS
CLOSELY BECAUSE OF THE POSSIBLE VOG IMPACT.

BOTH THE GFS AND ECMWF CONTINUE TO SHOW A LARGE AND STRONG SURFACE
HIGH MOVING EAST ALONG 35 DEGREES NORTH BY THE MIDDLE OF NEXT WEEK.
THIS HIGH MAY PUSH A SHEAR LINE DOWN OVER THE MAIN HAWAIIAN ISLANDS
AROUND WEDNESDAY WITH STRONG TRADE WINDS BEHIND THE SHEAR LINE. IF
THE GFS AND ECMWF ARE CORRECT...DAMAGING WINDS ARE POSSIBLE...
ESPECIALLY OVER LEEWARD AREAS WHERE THE WINDS MAY ACCELERATE
DOWNSLOPE. THIS IS FAR ENOUGH IN THE FUTURE THAT WE CANNOT BE TOO
CONFIDENT ABOUT THE WIND FORECAST YET...BUT THIS IS SOMETHING TO
KEEP A CLOSE EYE ON.

&&

.MARINE...
A RECENT SCATTEROMETER PASS SHOWED 25 KT WINDS CONTINUING IN THE
WINDIER AREAS AROUND THE BIG ISLAND AND MAUI SO WE HAVE EXTENDED THE
SMALL CRAFT ADVISORY FOR THOSE AREAS THROUGH THIS EVENING. THE
MODELS SHOW WINDS DIMINISHING FAIRLY RAPIDLY TONIGHT.

THE CURRENT NORTHWEST SWELL CONTINUES TO LOWER. THE WAVE WATCH III
MODEL HAS BACKED OFF ON THE NEXT NORTHWEST SWELL ARRIVING SATURDAY
AND SURF FROM THAT SWELL WILL PROBABLY REMAIN BELOW THE ADVISORY
LEVEL. A LARGER SWELL ARRIVING SUNDAY NIGHT WILL PRODUCE SURF NEAR
THE ADVISORY THRESHOLD MONDAY. A LOW WITH HURRICANE FORCE WINDS
DEVELOPING IN THE NORTHWEST PACIFIC IS LIKELY TO PRODUCE A MUCH
LARGER SWELL ARRIVING MONDAY NIGHT THAT IS LIKELY TO PRODUCE SURF
WELL ABOVE THE ADVISORY LEVEL ON TUESDAY.

&&

.AVIATION...
THE BREEZY TRADE WINDS CONTINUE TO PRODUCE LOW LEVEL TURBULENCE...
SO AN AIRMET WILL LIKELY CONTINUE FOR THE TURBULENCE. VFR CONDITIONS
ARE EXPECTED OVER MOST AREAS WITH LIMITED MVFR CONDITIONS OVER
WINDWARD AND MOUNTAIN AREAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
A TSUNAMI WARNING IS IN EFFECT FOR ALL ISLANDS.

SMALL CRAFT ADVISORY FOR THE WINDIER ZONES AROUND MAUI AND THE BIG
ISLAND.

&&

DONALDSON

In the hours before

Special weather statement, Mar 10, 10:55 PM HST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1055 PM HST THU MAR 10 2011

HIZ001>028-111100-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
1055 PM HST THU MAR 10 2011

...TSUNAMI WARNING IN EFFECT FOR THE STATE OF HAWAII...

AN 8.9 MOMENT MAGNITUDE EARTHQUAKE NEAR JAPAN HAS CREATED A
WIDESPREAD TSUNAMI...AND A TSUNAMI WARNING IS IN EFFECT FOR THE
STATE OF HAWAII. URGENT ACTION SHOULD BE TAKEN TO PROTECT LIFE AND
PROPERTY.

THE FIRST WAVE IS ESTIMATED TO ARRIVE APPROXIMATELY AT 307 AM HST
FOR KAUAI...321 AM HST FOR OAHU...327 AM HST FOR MAUI...AND 346 AM
HST FOR THE BIG ISLAND. UNUSUAL WAVE ACTION IS POSSIBLE FOR SEVERAL
HOURS AFTER THE ARRIVAL OF THE WAVES. EXACT TSUNAMI HEIGHTS CANNOT
BE PREDICTED.

A TSUNAMI IS A SERIES OF LONG OCEAN WAVES...WHICH ARE NOT SURFABLE.
ALL SHORES ARE AT RISK NO MATTER WHICH DIRECTION THEY FACE... AND
YOU SHOULD REMAIN WELL AWAY FROM THE COASTLINE UNTIL THE TSUNAMI
THREAT SUBSIDES...AS EXTREMELY STRONG AND UNUSUAL NEAR SHORE
CURRENTS ARE POSSIBLE. DEBRIS PICKED UP AND CARRIED BY A TSUNAMI
ALSO POSES A SIGNIFICANT THREAT.

TSUNAMI WAVES ARE AMPLIFIED AS THEY ENTER HARBORS AND BAYS...AND
BOATERS SHOULD PREPARE FOR SIGNIFICANT SURGES IN HARBORS SUCH AS
HONOLULU...NAWILILI...HALEIWA...KAHULUI...HILO...AND KAWAIHAE.
BOATS ARE SAFER OUT OF THE HARBOR AND BOATERS SHOULD TAKE
IMMEDIATE ACTION TO MOVE THEIR VESSELS TO SAFETY.

TSUNAMI EVACUATION MAPS CAN BE FOUND IN THE FRONT OF THE WHITE
PAGES. FOLLOW THE ADVICE OF YOUR LOCAL CIVIL DEFENSE OFFICIALS AND
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES. THIS STATEMENT WILL BE UPDATED AS ADDITIONAL INFORMATION
BECOMES AVAILABLE FROM THE PACIFIC TSUNAMI WARNING CENTER.

HOUSTON/HARRISON
Special weather statement, Mar 11, 12:47 AM HST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1247 AM HST FRI MAR 11 2011

HIZ001>028-111300-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
1247 AM HST FRI MAR 11 2011

...TSUNAMI WARNING IN EFFECT FOR THE STATE OF HAWAII...

AN 8.9 MOMENT MAGNITUDE EARTHQUAKE NEAR JAPAN HAS CREATED A
WIDESPREAD TSUNAMI...AND A TSUNAMI WARNING REMAINS IN EFFECT FOR
THE STATE OF HAWAII. URGENT ACTION SHOULD BE TAKEN TO PROTECT LIFE
AND PROPERTY.

THE FIRST WAVE IS ESTIMATED TO ARRIVE APPROXIMATELY AT 307 AM HST
FOR KAUAI...321 AM HST FOR OAHU...327 AM HST FOR MAUI...AND 346 AM
HST FOR THE BIG ISLAND. UNUSUAL WAVE ACTION IS POSSIBLE FOR SEVERAL
HOURS AFTER THE ARRIVAL OF THE WAVES. EXACT TSUNAMI HEIGHTS CANNOT
BE PREDICTED.

A TSUNAMI IS A SERIES OF LONG OCEAN WAVES...WHICH ARE NOT SURFABLE.
ALL SHORES ARE AT RISK NO MATTER WHICH DIRECTION THEY FACE...AND
YOU SHOULD REMAIN WELL AWAY FROM THE COASTLINE UNTIL THE TSUNAMI
THREAT SUBSIDES...AS EXTREMELY STRONG AND UNUSUAL NEAR SHORE
CURRENTS ARE POSSIBLE. DEBRIS PICKED UP AND CARRIED BY A TSUNAMI
ALSO POSES A SIGNIFICANT THREAT.

TSUNAMI WAVES ARE AMPLIFIED AS THEY ENTER HARBORS AND BAYS...AND
BOATERS SHOULD PREPARE FOR SIGNIFICANT SURGES IN HARBORS SUCH AS
HONOLULU...NAWILILI...HALEIWA...KAHULUI...HILO...AND KAWAIHAE.
BOATS ARE SAFER OUT OF THE HARBOR AND BOATERS SHOULD TAKE
IMMEDIATE ACTION TO MOVE THEIR VESSELS TO SAFETY.

TSUNAMI EVACUATION MAPS CAN BE FOUND IN THE FRONT OF THE YELLOW
PAGES. FOLLOW THE ADVICE OF YOUR LOCAL CIVIL DEFENSE OFFICIALS AND
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES. THIS STATEMENT WILL BE UPDATED AS ADDITIONAL INFORMATION
BECOMES AVAILABLE FROM THE PACIFIC TSUNAMI WARNING CENTER.

HOUSTON/HARRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tsunami. Local standard time, as filed.

Tsunami, Kona

When
March 11, 4:30 AM HST to 6:30 AM HST
Where
Kona forecast zone
Property damage
$14 million
Reported by
Newspaper
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2011Every state in 2011This day in weather historyWarnings in Hawaii, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282798.